Can You Really OD on Black Licorice?
You can overdose on black licorice. This is due to the way a compound derived from licorice root can cause potassium levels to fall to dangerous levels. When potassium levels are low, it can lead to heart and blood pressure issues and even cause a heart attack. This especially is true of black licorice consumption in large enough qualities over time in people over 40.
TIP: Not all products labeled Black Licorice in the store use licorice root. For example, anise may be used for its licorice flavor.
FACT: According to the New York Times, in 2019 a Massachusetts man died from a heart attack after eating two large bags of black licorice a day for three weeks.
Why did Van Gogh cut off his ear?Man Dies From Eating Too Much Black Licorice, Says Doctor
How Black Licorice Can Kill You
According to the US Food and Drug Administration (FDA) if you’re 40 or older, eating 2 ounces of black licorice a day for at least two weeks could land you in the hospital with an irregular heart rhythm or arrhythmia. This is because black licorice contains a sweetening compound derived from the licorice root called glycyrrhizin (glycyrrhizic acid), and glycyrrhizin can cause the body’s potassium levels to fall. If potassium levels fall low enough, some people can experience abnormal heart rhythms, as well as high blood pressure, edema (swelling), lethargy, and congestive heart failure. This is especially true for older people (hence the “40 or older” warning).
FACT: Potassium levels are usually restored with no permanent health problems when consumption of black licorice stops.